open access

Vol 44, No 2 (2012 Apr-Jun)
Review articles
Published online: 2012-08-08
Submitted: 2012-07-05
Accepted: 2012-07-05
Get Citation

Anaphylactic reactions during anaesthesia and the perioperative period

Grażyna Michalska-Krzanowska
Anaesthesiol Intensive Ther 2012;44(2):104-111.

open access

Vol 44, No 2 (2012 Apr-Jun)
Review articles
Published online: 2012-08-08
Submitted: 2012-07-05
Accepted: 2012-07-05

Abstract

Allergy and hypersensitivity occurring during anaesthesia remains a major cause of concern for anaesthesiologists.
Drugs administered during surgery and various anaesthetic procedures can elicit two major groups of adverse
reactions. The first group includes reactions that are usually dose-dependent and related to the pharmacological
properties of a drug and/or its metabolites. The remaining reactions are mostly related to hypersensitivity and allergic
responses. They do not depend on specific pharmacology and are usually not dose-dependent.
Anaphylaxis is among the most severe of immune-mediated reactions; it generally occurs following re-exposure
to specific antigens and release of proinflamatory mediators. The commonest drugs responsible for intraoperative
anaphylaxis are muscle relaxants, but latex also accounts for a significant number of incidents, and the frequency of
intraoperative latex anaphylactic reactions is increasing. Multiple organ failure, beginning with bronchospasm and
cardiovascular collapse, is typical of latex reactions. An increased serum tryptase concentration confirms the diagnosis
of an anaphylactic reaction, and triggers can be identified by skin prick, intradermal injection, or serologic testing.
The elimination of triggers during subsequent medical episodes is essential to avoid major mortality and morbidity.

Abstract

Allergy and hypersensitivity occurring during anaesthesia remains a major cause of concern for anaesthesiologists.
Drugs administered during surgery and various anaesthetic procedures can elicit two major groups of adverse
reactions. The first group includes reactions that are usually dose-dependent and related to the pharmacological
properties of a drug and/or its metabolites. The remaining reactions are mostly related to hypersensitivity and allergic
responses. They do not depend on specific pharmacology and are usually not dose-dependent.
Anaphylaxis is among the most severe of immune-mediated reactions; it generally occurs following re-exposure
to specific antigens and release of proinflamatory mediators. The commonest drugs responsible for intraoperative
anaphylaxis are muscle relaxants, but latex also accounts for a significant number of incidents, and the frequency of
intraoperative latex anaphylactic reactions is increasing. Multiple organ failure, beginning with bronchospasm and
cardiovascular collapse, is typical of latex reactions. An increased serum tryptase concentration confirms the diagnosis
of an anaphylactic reaction, and triggers can be identified by skin prick, intradermal injection, or serologic testing.
The elimination of triggers during subsequent medical episodes is essential to avoid major mortality and morbidity.
Get Citation

Keywords

complications, anaphilaxis, muscle relaxants; complications, anaphilaxis, anaesthetics; complications, anaphilaxis, latex

About this article
Title

Anaphylactic reactions during anaesthesia and the perioperative period

Journal

Anaesthesiology Intensive Therapy

Issue

Vol 44, No 2 (2012 Apr-Jun)

Pages

104-111

Published online

2012-08-08

Bibliographic record

Anaesthesiol Intensive Ther 2012;44(2):104-111.

Keywords

complications
anaphilaxis
muscle relaxants
complications
anaphilaxis
anaesthetics
complications
anaphilaxis
latex

Authors

Grażyna Michalska-Krzanowska

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

VM Media sp. z o.o. VM Group sp.k., Grupa Via Medica, Świętokrzyska 73 St., 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl